Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 11, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 24, 2020, 3:37 PM CDT for 4 counties in Kansas. It was in force for 25 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 24, 2020, 3:37 PM CDT (20:37 UTC)
- Expired
- Apr 24, 2020, 4:02 PM CDT
- In force
- 25 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Chautauqua County, KS, Elk County, KS, Montgomery County, KS, Wilson County, KS
The radar
The Wichita radar (KICT), 131 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 24, 3:45 PM CDT | TSTM WND DMG | 1 S Hale, KS | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1 S HALE. DELAYED REPORT. SIGNIFICANT DAMAGE OCCURRED AT A FARMSTEAD JUST SOUTH OF HALE. SEVERAL 80+ YEAR OLD TREES WERE EITHER UPROOTED OR SNAPPED AT THE BASE. TWO MACHINE SHEDS WERE DAMAGED AS WELL. EMERGENCY MANAGE |
| Apr 24, 3:45 PM CDT | TSTM WND DMG | 1 S Hale, KS | DELAYED REPORT. SIGNIFICANT DAMAGE OCCURRED AT A FARMSTEAD JUST SOUTH OF HALE. SEVERAL 80+ YEAR OLD TREES WERE EITHER UPROOTED OR SNAPPED AT THE BASE. TWO MACHINE SHEDS WERE DAMAGED AS WELL. THE SPOTTER WAS UNSURE ON WIND SPEED ESTIMATE, BUT THOUGHT IT WAS AT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -197 J/kg
- Mixed-layer LCL
- 1711 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 336 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
365
WUUS53 KICT 242037
SVRICT
KSC019-049-125-205-242130-
/O.NEW.KICT.SV.W.0011.200424T2037Z-200424T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
337 PM CDT Fri Apr 24 2020
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Eastern Elk County in southeastern Kansas...
Southern Wilson County in southeastern Kansas...
Northern Montgomery County in southeastern Kansas...
Northeastern Chautauqua County in southeastern Kansas...
* Until 430 PM CDT.
* At 336 PM CDT, a severe thunderstorm was located 8 miles south of
Longton, or 10 miles northeast of Sedan, moving northeast at 30
mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Neodesha, Fredonia, Longton, Elk City, Sycamore, New Albany, Hale,
Buxton and Elk City Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3730 9622 3760 9599 3760 9596 3762 9596
3738 9552 3714 9607
TIME...MOT...LOC 2036Z 219DEG 26KT 3726 9610
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
$$
BUTLER1 follow-up statement
082
WWUS53 KICT 242102
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
402 PM CDT Fri Apr 24 2020
KSC019-049-125-205-242112-
/O.CAN.KICT.SV.W.0011.000000T0000Z-200424T2130Z/
Elk KS-Wilson KS-Montgomery KS-Chautauqua KS-
402 PM CDT Fri Apr 24 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ELK...SOUTHERN
WILSON...NORTHERN MONTGOMERY AND NORTHEASTERN CHAUTAUQUA COUNTIES IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3730 9622 3760 9599 3760 9596 3762 9596
3738 9552 3714 9607
TIME...MOT...LOC 2100Z 219DEG 26KT 3741 9595
$$
BUTLERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 2:56 PM CDT, 41 minutes earlier.
Area forecast discussion, Apr 24, 2:56 PM CDT, 41 minutes before
Area Forecast Discussion National Weather Service Wichita KS 256 PM CDT Fri Apr 24 2020 .SHORT TERM...(This evening through Monday night) Issued at 249 PM CDT Fri Apr 24 2020 Early this afternoon, a surface low pressure system is currently situated over northern Kansas, with a cold front extending southward across south central Kansas and into central Oklahoma. A stationary front also stretches east of this feature across the northeast portion of the state and past the KC metro area into northern Missouri. Ahead of the cold front in southeast Kansas, lingering moisture in the form of light rain showers from this morning's convection has been somewhat slow to clear, with a prevailing cirrus shield covering much of eastern and northeastern Kansas. However, latest GOES-E meso-sector satellite imagery does show some recovery where the breaks in clouds have occurred, particularly across the southern CWA counties. Early afternoon radar trends show that a line of convection has initiated along the north-south oriented surface trough currently in the vicinity of I-135 in south central Kansas, with the strongest updrafts now located just east of the Wichita metro area and points south where breaks in clouds have allowed instability to increase to modest levels. Mid-level lapse rates in south central Kansas upward of 7C/km could allow some storms to present a marginal hail threat, but wind shear is rather marginal at best. Also of note, the current radar trends seem to be running well ahead of most CAMs as far as timing of storms goes. For the rest of the afternoon and evening, as the convective line pushes east into southeast Kansas, there is expected to be a slight uptick in wind shear and CAPE. This could support a continued or slightly increased marginal threat of hail and a few stronger wind gusts given the cell cluster and linear convective modes throughout the afternoon and early evening. The tornado threat looks low at best given the lower shear and modest CAPE environment, but do feel its worth the mention that a *slight* uptick in storm relative helicity to about 100-200 m^2/s^2 may occur this afternoon in southeast Kansas. Should some sort of localized mesoscale boundary interactions come into play within this environment, it would not be totally unreasonable to see some sort of brief spinner or funnel. To re-iterate, however, this threat overall remains very low. Finally, as the convection moves through this afternoon and evening, brief but very heavy rain may be possible. For more details on this, see the Hydrology section below. Looking ahead to tomorrow, the mid/upper through will move well east of the forecast area. Less cloud cover will allow temperatures to heat up just slightly warmer than today for much of the area. As the previous discussion mentioned, cannot completely rule out some pop-up diurnally driven high base showers during the afternoon given cool temperatures aloft. Some of the short term guidance does hint at this, but still felt that confidence was too low to introduce non- silent PoPs into the forecast at this time. Otherwise, the weekend should be mostly dry with temperatures warming into the 70s area-wide by Sunday. .LONG TERM...(Tuesday through Friday) Issued at 249 PM CDT Fri Apr 24 2020 Models continue to show a short wave moving across mid-America Sunday night into Monday which will re-introduce some chances for precipitation in southern Kansas and Oklahoma. Of note, felt that the default model blend loaded in PoPs much too low for southern and eastern Kansas on Monday given the trends of both GFS and ECMWF as well as other model families. As a result, adjusted up the chances for showers or a storm during the day on Monday. By Tuesday, a more pronounced front/system looks to move through which could bring chances for storms. Early indications are that a few strong/severe storms will be possible, though the finer details are yet to be realized. By the middle to end of the work week next week, things look to dry out and temperatures will remain in the 70s to low 80s each afternoon. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 117 PM CDT Fri Apr 24 2020 A broken line of thunderstorms will progress east across southeast Kansas this afternoon, as a potent upper shortwave and associated cold front progresses east. While widespread severe weather is not expected, the strongest activity will be capable of 50-60 mph winds, dime-quarter size hail, frequent lightning, and heavy rain. TSRA should move east of ICT by 19-20z, with TSRA reaching CNU by around 21z or so. In wake of this broken line of storms, lingering showers with possibly a few embedded lightning strikes will persist through the evening across central and eastern KS. Gusty northwest winds will persist well through the evening as well. && .HYDROLOGY... Issued at 249 PM CDT Fri Apr 24 2020 For the rest of the afternoon and into the overnight hours as storms progress eastward across the forecast area, very heavy rain can be expected at times. Already this afternoon, visibilities have dropped as low as 1/2 mile or so in pockets of the heaviest rainfall where rainfall rates of roughly 1.5" an hour have been observed. In analyzing the flooding threat for southeast Kansas through tonight, precipitable water values of roughly 1.0-1.25 inches or so throughout the eastern half of Kansas are generally expected to be above the 75th percentile when compared to climatology. Taking a look at model forecast soundings, the vertical profile is certainly plenty moist with low and mid RH greater than 70% throughout the evening. These factors, when combined with knowledge of the heavy rainfall rates already observed early this afternoon, will continue to support a brief heavy rain and perhaps localized or areal flooding threat in southeast Kansas this evening through about midnight or so. On the other hand, however, there will be some limiting factors that should prevent more widespread flooding or much in the way of flash flooding. Despite the moist vertical profile and PW values, both the Corfidi vectors and LCL-EL cloud layer mean winds will be fairly high, and given the mean storm motion the heaviest rain should be fairly progressive. 18z Flash Flood Guidance from ABRFC is still roughly 2 to 2.5 inches across much of southeast Kansas and current river stage forecasts based on the QPF are not anticipated to approach flood stage at this time. Therefore, opted out of issuing a flood watch for southeast Kansas this evening and overnight. Through collaboration with NWS Springfield, certainly see why one would be warranted further east, however, given the increasing terrain considerations and the fact that recent rainfall has been higher across southwest Missouri this week. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 45 69 44 74 / 30 0 0 0 Hutchinson 43 69 42 74 / 20 0 0 0 Newton 43 68 43 73 / 40 0 0 0 ElDorado 44 68 44 74 / 50 10 0 0 Winfield-KWLD 45 70 44 74 / 30 0 0 0 Russell 41 69 39 77 / 20 10 0 0 Great Bend 40 69 40 76 / 20 10 0 0 Salina 43 69 42 75 / 30 10 0 0 McPherson 42 68 42 74 / 30 10 0 0 Coffeyville 50 69 44 74 / 80 10 0 0 Chanute 48 68 44 72 / 80 10 0 0 Iola 47 68 44 72 / 80 10 0 0 Parsons-KPPF 49 68 45 73 / 80 10 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...TAV LONG TERM...TAV AVIATION...ADK HYDROLOGY...TAV
Hazardous weather outlook, Apr 24, 3:21 PM CDT, 16 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 321 PM CDT Fri Apr 24 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-252030- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 321 PM CDT Fri Apr 24 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Thunderstorms will affect locations mainly east of the Kansas Turnpike for the rest of this afternoon and evening. Some of the storms could reach strong to severe levels with quarter size hail, and winds of 50 to 60 mph possible. Brief heavy rain will also be a threat in these storms which could lead to some localized flooding of low- lying areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms could affect parts of the region for late Sunday into Monday. Strong to severe weather chances look low for this period. Another round of thunderstorms will be possible across southeast Kansas on Tuesday. Some of these storms could become strong or severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
In the hours before
Special weather statement, Apr 24, 1:46 PM CDT, 1 hour 51 minutes before
Special Weather Statement National Weather Service Wichita KS 146 PM CDT Fri Apr 24 2020 KSZ093-241915- Cowley KS- 146 PM CDT Fri Apr 24 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Central Cowley County in south central Kansas... * Until 215 PM CDT. * At 144 PM CDT...National Weather Service Doppler radar was tracking a strong thunderstorm with locally heavy rainfall near Winfield... moving northeast at 30 mph. * Hail up to the size of dimes...and wind gusts up to 40 mph will be possible with this storm. * Locations impacted include... Winfield, Burden, Atlanta, Cambridge and Winfield City Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3715 9691 3730 9704 3747 9675 3724 9653 TIME...MOT...LOC 1845Z 239DEG 28KT 3725 9688 BUTLER
Special weather statement, Apr 24, 1:57 PM CDT, 1 hour 40 minutes before
Special Weather Statement National Weather Service Wichita KS 157 PM CDT Fri Apr 24 2020 KSZ069-241930- Butler KS- 157 PM CDT Fri Apr 24 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Central Butler County in south central Kansas... * Until 230 PM CDT. * At 154 PM CDT...National Weather Service Doppler radar was tracking a strong thunderstorm with locally heavy rainfall near El Dorado... moving northeast at 30 mph. * Wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... El Dorado, Towanda, El Dorado Airport, El Dorado Lake and El Dorado State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may produce ponding of water on roadways. Listen for later statements or possible flood warnings...should the risk for minor low-land flooding become more imminent. && LAT...LON 3773 9697 3789 9703 3804 9679 3778 9664 TIME...MOT...LOC 1856Z 239DEG 27KT 3784 9693 BUTLER
Special weather statement, Apr 24, 2:28 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Wichita KS
228 PM CDT Fri Apr 24 2020
KSZ052-053-069-242000-
Butler KS-Marion KS-Chase KS-
228 PM CDT Fri Apr 24 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Butler County in south central Kansas...
Southeastern Marion County in central Kansas...
Southern Chase County in east central Kansas...
* Until 300 PM CDT.
* At 227 PM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from Burns to
14 miles southeast of Florence to 15 miles northeast of El
Dorado...and moving north at 40 mph.
* Wind gusts up to 50 mph will be possible with these storms.
* Locations impacted include...
Cassoday, Matfield Green, Cedar Point and Wonsevu.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3833 9664 3818 9640 3809 9651 3808 9652
3807 9652 3806 9654 3795 9670 3799 9682
3803 9688 3837 9685
TIME...MOT...LOC 1928Z 198DEG 33KT 3810 9686 3807 9679 3800 9670
BUTLERThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 7:14 PM CDT | Special Weather Statement | ICT | Sedgwick | 46 min |
| Apr 23, 10:22 PM CDT | Special Weather Statement | ICT | Sumner | 38 min |
| Apr 23, 11:27 PM CDT | Special Weather Statement | ICT | Butler | 48 min |
| Apr 24, 9:09 AM CDT | Special Weather Statement | ICT | Butler | 36 min |
| Apr 24, 1:46 PM CDT | Special Weather Statement | ICT | Cowley | 29 min |
| Apr 24, 1:57 PM CDT | Special Weather Statement | ICT | Butler | 33 min |
| Apr 24, 2:28 PM CDT | Special Weather Statement | ICT | Chase | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.